Alert archive / Vermont / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Burlington, VT

September 27, 1998Franklin County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Sep 27, 1998, 3:38 AM EDT for Franklin County, Vermont. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1998, 3:38 AM EDT (07:38 UTC)
Expired
Sep 27, 1998, 4:15 AM EDT
In force
37 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:45 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 27, 1:45 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
145 AM EDT SUN SEP 27 1998

WRM FNT STUCK IN WRN NY FM ABT ROC-BGM.  MAY HV A TUFF TIME PUSHING
INTO FA OVRNGT.  FIRST MCS MVD ACRS PTNS OF FA THIS EVE WITH THE
BACK EDGE JUST CLRG THE CT VLY.  ANTHR MCS OVR SRN QB MVG EWD.  SO
FAR THIS HAS YET TO MK A RIGHT TURN TWD FA.  IF IT DOES LOOKS LIKE
MAINLY NE VT WL BE AFFECTED.  WITH ACTVTY OVR ONT THRT OF TSTMS RMNS
THRU THE MRNG.

WM FNT SHUD LFT INTO FA BY ERLY MRNG.  THE CD FNT WL PUSH TWD NW NY
BY LT MRNG AND BEGIN ENTERING ST LAW VLY ERLY THIS AFTN.  LOOKS LIKE
THERE WL BE A PRE-FNTL TROF TO HELP KICK OFF CNVCTN THIS AFTN.  ETA
HAS CD FNT ON A YSC-BTV-BUF LN BY 00Z.  CUD BE PRETTY INTERESTING
THIS AFTN/EVE.

MSTR WL LNGR BHND FNT INTO MON WITH CYC FLW ALOFT.  SHUD START
SEEING CLRG MON AFTN AS HIGH PRES BEGINS TO ASSERT ITSELF.

CLDS WL KEEP TEMPS FM GETTING AS HIGH AS THEY CUD TDY.  FWC LOOKS
RSNBL.  IF THERE'S A CPLP HRS OF SUN TDY CUD SEE SOME LWR 80S ESP IN
SC VT.  CLDS WL HELP KEEP TEMPS UP A BIT TNT SO MID 50S ARE RSNBL.
FWC TEMPS LOOK A BIT HIGH FOR MON.

MCGILL

In the hours before

Local storm report, Sep 26, 10:52 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1052 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0921 PM    GOUVERNEUR                NY   WIND DAMAGE
09/26/98   ST LAWRENCE                    TREE DOWN ACROSS HIGHWAY
                                          CAUSED VEHICLE ACCIDENT.
                                          POWER OUTAGES. REPORTED BY
                                          TOWN POLICE.

0930 PM    CANTON                    NY   WIND DAMAGE
09/26/98   ST LAWRENCE                    TREE AND LIMBS DOWN ACROSS
                                          ROAD REPORTD BY SHERIFFS
                                          OFFICE
Special weather statement, Sep 27, 12:43 AM EDT, 2 hours 55 minutes before
NYZ026-027-029-030-034-035-VTZ009-011-270745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1243 AM EDT SUN SEP 27 1998

...THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT HAS BEEN
CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ST. LAWRENCE...FRANKLIN AND ESSEX COUNTIES OF NEW YORK AND
ADDISON AND RUTLAND COUNTIES OF VERMONT.  THE THUNDERSTORMS
RESPONSIBLE FOR THE WATCH ISSUANCE HAVE MOVED OFF TO THE SOUTHEAST
OUT OF THE WATCH AREA.

MCGILL
Special weather statement, Sep 27, 12:43 AM EDT, 2 hours 55 minutes before
NYZ026-027-029-030-034-035-VTZ009-011-270745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1243 AM EDT SUN SEP 27 1998

...THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT HAS BEEN
CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ST. LAWRENCE...FRANKLIN AND ESSEX COUNTIES OF NEW YORK AND
ADDISON AND RUTLAND COUNTIES OF VERMONT.  THE THUNDERSTORMS
RESPONSIBLE FOR THE WATCH ISSUANCE HAVE MOVED OFF TO THE SOUTHEAST
OUT OF THE WATCH AREA.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:26 AM EDTSevere Thunderstorm WarningBTVGrand Isle49 min
Sep 27, 5:14 AM EDTSevere Thunderstorm WarningBTVAddison, Washington61 min
Sep 27, 6:26 PM EDTSevere Thunderstorm WarningBTVFranklin34 min
Sep 27, 6:44 PM EDTSevere Thunderstorm WarningBTVOrleans46 min
Sep 27, 7:02 PM EDTSevere Thunderstorm WarningBTVFranklin33 min
Sep 27, 7:33 PM EDTSevere Thunderstorm WarningBTVLamoille32 min
Sep 26, 8:40 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence90 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.